Massachusetts, 2013Damaging Wind in Massachusetts, June 2, 2013
June 2, 2013 · NWS ALY · 1 event in 1 county or zone
A warm and humid air mass was in place across the region on Sunday, June 2nd with temperatures well into the 80s. A cold front and associated pre-frontal surface trough was moving towards the area during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and humid air mass was in place across the region on Sunday, June 2nd with temperatures well into the 80s. A cold front and associated pre-frontal surface trough was moving towards the area during the afternoon hours. With plenty of moisture and instability in place, showers and thunderstorms developed across the region. These thunderstorms were aided by very strong winds aloft and one storm became severe across western Massachusetts, producing wind damage to utility wires. The thunderstorms weakened by evening as the cold front moved across the area, ending the threat for severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 2, 2:08 PM EST, 7 minutes earlier.
Area forecast discussion, Jun 2, 2:08 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
308 PM EDT SUN JUN 2 2013
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST THROUGH THIS
EVENING WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS AS
THE DAY PROGRESSES. SOME OF THESE STORMS COULD BE STRONG TO
LOCALLY SEVERE. DRY WEATHER WITH NEAR NORMAL TEMPERATURES ARE
EXPECTED MONDAY THROUGH MIDWEEK AS HIGH PRESSURE BUILDS INTO THE
REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH #271 REMAINS IN EFFECT UNTIL 8 PM FOR
ALL OF FA EXCEPT FOR HERKIMER AND HAMILTON COUNTIES.
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE MOVED ACRS THE FA WITH
SOME OF THE THUNDERSTORMS BEING SEVERE. THE STORMS HAVE FIRED AHEAD
OF A PRE FRONTAL TROUGH. SPC MESOANALYSIS INDICATES SB CAPES BTWN
1000 AND 2500 J/KG ACRS THE FA AT MID AFTRN. MID LVL LAPSE RATES
BTWN 6 AND 6.5 C/KM WITH LOW LEVEL LAPSE RATES BTWN 6.5 AND 7.5
C/KM. STORM RELATIVE HELICITY VALUES BTWN 0-3 KM BTWN 100 AND 150
M2/S2 AND PWATS BWTN 1.6 AND 1.8 INCHES. FURTHER STRONG WIND
FIELDS IN THE LOW LEVELS WITH H7 WINDS FROM SOUTHWEST TO NORTHEAST
AT 35 TO 45 KTS HAVE CELL MOVEMENT AT 40 TO 50 MPH IN THIS DIRECTION.
THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE
THROUGH AROUND MIDNIGHT WITH THE SEVERE THREAT ENDING THIS
EVENING. THE PCPN IS EXPECTED TO END FROM NORTHWEST TO SOUTHEAST
AS THE COLD FRONT FINALLY PUSHES THROUGH THE FA BY ARND 06Z.
EXPECT LOWS TO RANGE FROM THE UPPER 40S NORTHWEST TO MID 60S SOUTHEAST.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THERE COULD BE SOME LINGERING SHOWERS MONDAY MORNING INTO EARLY
MONDAY AFTERNOON...WITH THE BEST COVERAGE IN THE MID HUDSON VALLEY
THROUGH NW CT AND THE SOUTHERN BERKSHIRES. GRADUAL CLEARING
WILL MOVE FROM WEST TO EAST DURING THE DAY WITH GUSTY NORTHWEST
WINDS IN THE WAKE OF THE COLD FRONT. EXPECT HIGHS ON MONDAY TO
RANGE FROM THE MID 60S NORTHWEST TO UPPER 70S SOUTHEAST.
HIGH PRESSURE WILL BE SLOW TO BUILD INTO OUR REGION THROUGH
TUESDAY NIGHT AND WITH A RELATIVELY STRONG SURFACE AND UPPER LOW
OVER SOUTHEASTERN CANADA...AN ENHANCED PRESSURE GRADIENT WILL BE
SLOW TO LOOSEN...SUGGESTING WINDS MAY NOT GO CALM AT NIGHT AND
BREEZY CONDITIONS DURING THE DAY TUESDAY. EXPECT LOWS IN THE UPPER
30S TO UPPER 40S MONDAY NIGHT WITH HIGHS ON TUESDAY IN THE MID 60S
TO MID 70S AND LOWS TUESDAY NIGHT IN THE 30S TO MID 40S WITH SOME
FROST POSSIBLE ACRS THE WRN ADIRONDACKS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE PERIOD WILL START OUT DRY AND RATHER PLEASANT FOR
WEDNESDAY...WITH SEASONABLE TEMPERATURES AND COMFORTABLE HUMIDITY
LEVELS DUE TO SURFACE HIGH PRESSURE OVERHEAD. THE HIGH WILL DRIFT
EASTWARD TO THE NEW ENGLAND COAST WEDNESDAY NIGHT INTO THURSDAY
MORNING...AS A FRONTAL BOUNDARY APPROACHES FROM THE OHIO VALLEY AND
CENTRAL/SOUTHERN APPALACHIANS.
THURSDAY NIGHT THROUGH SATURDAY THE FORECAST BECOMES MORE
MUDDLED...AS THE PATTERN BECOMES COMPLEX AND CHAOTIC. THE GFS IS
INDICATING A DECENT SURGE OF MOISTURE INTO THE AREA WITH A
QUASI-STATIONARY BOUNDARY SETTING UP. THIS COULD LEAD TO SIGNIFICANT
RAINFALL. HOWEVER...THIS SCENARIO IS HIGHLY UNCERTAIN AT THIS TIME
DUE TO THE OVERALL LARGE SPREAD AMONG VARIOUS SOURCES OF MODEL
GUIDANCE FOR THIS TIME FRAME INCLUDING THE ECMWF...WHICH IS LESS
AGGRESSIVE WITH HEAVY PRECIP. EITHER WAY...WILL AT LEAST MENTION
CHANCE POPS THROUGH THIS TIME FRAME. INSTABILITY PARAMETERS ARE
LACKING...SO WILL LABEL AS SHOWERS FOR NOW. THE ECMWF ACTUALLY
DEPICTS AN UPPER LEVEL RIDGE STARTING TO BUILD ACROSS THE REGION ON
SATURDAY...SO THE FIRST PART OF THE WEEKEND MAY NOT END UP WET.
TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE EVENTUAL DEGREE OF
CLOUD COVER/SHOWERS THAT WILL BE PRESENT. DUE TO EXPECTED MOSTLY
CLOUDY SKIES THROUGH MUCH OF THE PERIOD WILL FORECAST SMALLER THAN
NORMAL DIURNAL RANGES. HIGHS ARE GENERALLY EXPECTED TO BE IN THE
MID 60S TO MID 70S EACH DAY WITH LOWS IN THE UPPER 40S TO UPPER
50S EACH NIGHT.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
PERIODIC SHRA AND TSRA WILL AFFECT THE AIRPORTS UNTIL 22Z...
PRODUCING OCCASIONAL MVFR/IFR CONDITIONS...OTRW VFR MAINLY SCT-BKN.
SOUTHERLY SFC WINDS AROUND 10 KNOTS WILL BE GUSTY AT TIMES...
DIMINISHING AFTER 00Z. A COLD FRONT WILL SLIDE THROUGH FROM THE
WEST OVERNIGHT...AND AFTER A PERIOD OF IFR/MVFR TOWARD DAYBREAK...
CONDITIONS WILL GRADUALLY IMPROVE ON MONDAY. THERE ARE NO VERTICAL
SHEAR CONCERNS.
OUTLOOK...
MON PM...VFR. CHC LINGERING -SHRA MAINLY NEAR KPOU.
MON NGT-WED NGT...MAINLY VFR. NO SIG WX.
THU...MAINLY VFR. CHC -SHRA.
&&
.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER RELATED CONCERNS EXPECTED THROUGH
EARLY NEXT WEEK.
THUNDERSTORMS ARE LIKELY THROUGH TONIGHT WITH LINGERING SCATTERED
SHOWERS EXPECTED INTO MONDAY.
RELATIVE HUMIDITY VALUES WILL RECOVER TO 80 TO 100 PERCENT
TONIGHT...DROP TO 35 TO 55 PERCENT MONDAY AFTERNOON...RECOVER TO
75 TO 100 PERCENT MONDAY NIGHT...AND DROP TO 25 TO 35 PERCENT ON
TUESDAY.
DRIER COOLER WEATHER WILL RETURN BY TUESDAY.
&&
.HYDROLOGY...
WET WEATHER IS EXPECTED FOR A GOOD PORTION OF THE PERIOD INTO
MONDAY.
THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT AND LINGERING
SCATTERED SHOWERS ARE POSSIBLE INTO MONDAY.
SOME OF THE THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING
COULD PRODUCE LOCALLY HEAVY RAINFALL AS A SLOW MOVING BUT STRONG
COLD FRONT BEGINS TO HEAD OUR WAY FROM THE OHIO VALLEY. ALL THESE
FACTORS COULD PRODUCE LOCALIZED FLOODING AND ALLOW FOR RISES ON
RIVERS AND STREAMS. SOME TRAINING OF CELLS IS EXPECTED AS THEY
MOVE FROM SOUTHWEST TO NORTHEAST AT 40 TO 50 MPH.
MOST AREAS CAN EXPECT TO RECEIVE HALF AN INCH TO AN INCH AND A
HALF OF RAINFALL THROUGH MONDAY WITH LOCALIZED HIGHER AMOUNTS
OVER 2 INCHES IN SLOWER MOVING LINES OF THUNDERSTORMS.
PLEASE CONTINUE TO MONITOR THE FORECAST.
DRY WEATHER SHOULD RETURN LATER ON MONDAY THROUGH MUCH OF THE
UPCOMING WORK WEEK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...11/NAS
NEAR TERM...11/NAS
SHORT TERM...11
LONG TERM...11/JPV
AVIATION...ELH
FIRE WEATHER...11
HYDROLOGY...11/NAS
Hazardous weather outlook, Jun 2, 2:13 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EDT SUN JUN 2 2013
CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-031100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
313 PM EDT SUN JUN 2 2013
...SEVERE THUNDERSTORM WATCH 271 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE WESTERN ADIRONDACKS AND WESTERN MOHAWK VALLEY...AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE
FOLLOWING COUNTIES...LITCHFIELD...BERKSHIRE...ALBANY...COLUMBIA
DUTCHESS...FULTON...GREENE...MONTGOMERY...RENSSELAER...SARATOGA
SCHENECTADY...SCHOHARIE...ULSTER...WARREN...WASHINGTON...BENNINGTON
...WINDHAM.
NYZ032-033-038-031100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
313 PM EDT SUN JUN 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
WESTERN MOHAWK VALLEY OF EAST CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MAINLY NON SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ALONG
AND AHEAD OF A COLD FRONT. SOME THUNDERSTORMS MAY PRODUCE STRONG
GUSTY WINDS AND HAIL. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM
SOUTHWEST TO NORTHEAST AT 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FROST IS POSSIBLE TUESDAY NIGHT ACROSS PORTIONS OF THE WESTERN
ADIRONDACKS. IF THE THREAT OF FROST BECOMES MORE CERTAIN THEN
FROST ADVISORIES AND OR FREEZE WARNINGS WILL BE ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 2, 12:45 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT SUN JUN 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL GLENS FALLS 43.31N 73.65W
06/02/2013 M1.00 INCH WARREN NY TWITTER
QUARTER INCH HAIL.
&&
EVENT NUMBER ALY1300178
HWJIVLocal storm report, Jun 2, 1:19 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
219 PM EDT SUN JUN 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL GLENS FALLS 43.31N 73.65W
06/02/2013 M1.00 INCH WARREN NY PUBLIC
&&
EVENT NUMBER ALY1300179
11Local storm report, Jun 2, 1:23 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
223 PM EDT SUN JUN 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL GLENS FALLS 43.31N 73.65W
06/02/2013 M1.00 INCH WARREN NY PUBLIC
&&
EVENT NUMBER ALY1300180
11Special weather statement, Jun 2, 1:27 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
227 PM EDT SUN JUN 2 2013
VTZ013-021915-
BENNINGTON VT-
227 PM EDT SUN JUN 2 2013
...A STRONG THUNDERSTORM IN
BENNINGTON COUNTY IN SOUTHERN VERMONT...
AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS AROUND 50
MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR ARLINGTON...OR
ABOUT OVER ARLINGTON...AND MOVING NORTHEAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
MANCHESTER BY 245 PM EDT
MANCHESTER CENTER AND 6 MILES SOUTHEAST OF DORSET BY 250 PM EDT
RAINFALL RATES MAY EXCEED A HALF AN INCH IN AN HOUR FROM THIS LINE
OF THUNDERSTORMS.
LAT...LON 4326 7285 4312 7287 4311 7288 4312 7299
4303 7301 4303 7302 4299 7327 4331 7326
4332 7314 4330 7282 4326 7282
TIME...MOT...LOC 1826Z 237DEG 23KT 4308 7323
TAW/IRLLocal storm report, Jun 2, 1:34 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
234 PM EDT SUN JUN 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG CAMBRIDGE 43.03N 73.38W
06/02/2013 WASHINGTON NY TRAINED SPOTTER
MULTIPLE LARGE TREES DOWN
&&
EVENT NUMBER ALY1300181
11Local storm report, Jun 2, 1:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
252 PM EDT SUN JUN 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG HOOSICK 42.86N 73.33W
06/02/2013 RENSSELAER NY PUBLIC
LARGE TREE LIMBS DOWN
&&
EVENT NUMBER ALY1300182
11Thunderstorm Wind, Berkshire
- When
- June 2, 2:15 PM EST
- Where
- Berkshire County, 0.6 mi N of Ashley Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.059, -73.332
Wires were reported down as a result of thunderstorm winds in Ashley Falls.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 2, 20131 death · 2 events
- Flash Flooding and Flooding in South Carolina, June 2 to 3, 2013$395,000 · 11 events
- Hail and Damaging Winds in Georgia, June 2, 2013$312,000 · 1.25 in hail · 14 events
- Tornado and Damaging Winds in South Carolina, June 2, 2013$150,000 · EF1 · 4 events
- Flash Flood in Georgia, June 2 to 3, 2013$120,000 · 1 event
- Flash Flooding in Maine, June 2, 2013$100,000 · 2 events
- Damaging Wind in Texas, June 2, 2013$100,000 · 56 kt wind · 1 event
- Flash Flooding and Hail in Maine, June 2, 20131.75 in hail · 46 events
- Flooding in Missouri, June 2 to 3, 2013$73,000 · 2 events
- Tornado and Hail in Maine, June 2, 2013EF0 · 34 events
- Hail and Damaging Winds in New York, June 2, 2013$20,000 · 1 in hail · 6 events
- Damaging Winds in New Hampshire, June 2, 201350 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454199.